Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 49, NWS Omaha, NE

July 6, 2008Burt County, Thurston County, Nebraska; Monona County, Iowa

NWS Omaha, NE issued this flash flood warning at Jul 6, 2008, 4:53 PM CDT for Burt County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 4:53 PM CDT (21:53 UTC)
Expired
Jul 6, 2008, 8:00 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Monona County, IA, Burt County, NE, Thurston County, NE

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:45 PM CDTFLASH FLOODMacy, NESTREET FLOODING...WATER INTO SOME HOMES.
Jul 6, 6:45 PM CDTFLASH FLOODOnawa, IAMINOR STREET FLOODING IN TYPICAL SPOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 062152
FFWOAX
IAC133-NEC021-173-070100-
/O.NEW.KOAX.FF.W.0049.080706T2153Z-080707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
453 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
  EASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...
  MONONA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 800 PM CDT.

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITING...
  WINNEBAGO AND WALTHILL.

THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 112 AND 125.

THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
147 AND 169.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW WHERE YOU
ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS
IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS
DURING HEAVY RAIN.

LAT...LON 4188 9655 4228 9652 4229 9634 4228 9633
      4223 9633 4222 9634 4222 9568 4221 9567
      4200 9567
TIME...MOT...LOC 2153Z 180DEG 0KT 4212 9629

$$

MAYES
2 follow-up statements
000 
WGUS73 KOAX 062356
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT SUN JUL 6 2008

NEC021-070003-
/O.CAN.KOAX.FF.W.0049.000000T0000Z-080707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURT NE-
653 PM CDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BURT COUNTY...

NO FLOODING HAS BEEN REPORTED IN BURT COUNTY...THUS THE FLASH FLOOD 
WARNING THAT WAS PREVIOUSLY IN EFFECT UNTIL 8 PM HAS BEEN CANCELLED.

LAT...LON 4227 9634 4223 9633 4222 9634 4222 9602
      4201 9601 4205 9627 4205 9630 4203 9630
      4202 9633 4202 9647 4202 9653 4228 9651
TIME...MOT...LOC 2353Z 180DEG 0KT 4212 9629

$$

IAC133-NEC173-070100-
/O.CON.KOAX.FF.W.0049.000000T0000Z-080707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONA IA-THURSTON NE-
653 PM CDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
THURSTON AND MONONA COUNTIES...

AT 645 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MINOR 
STREET FLOODING IN ONAWA...AND SOME WATER IN HOMES IN MACY. THE 
FLOODING IS DUE TO HEAVIER THUNDERSTORMS THAT MOVED THROUGH THE 
REGION EARLIER THIS AFTERNOON. WHILE THE THUNDERSTORMS HAVE ENDED 
FOR NOW...SCATTERED SHOWERS WILL STILL PERSIST EARLY THIS EVENING. 
MORE THUNDERSTORMS MAY DEVELOP TONIGHT...ESPECIALLY AFTER MIDNIGHT. 
DOPPLER RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN MAY HAVE FALLEN 
IN AN AREA BETWEEN MACY...ONAWA...DECATUR AND WHITING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. COUNTRY ROADS AND 
FARMLAND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE ALSO SUBJECT TO FLOODING. DO NOT DRIVE INTO AREAS WHERE 
WATER COVERS THE ROAD.

LAT...LON 4227 9634 4223 9633 4222 9634 4222 9602
      4201 9601 4205 9627 4205 9630 4203 9630
      4202 9633 4202 9647 4202 9653 4228 9651
TIME...MOT...LOC 2353Z 180DEG 0KT 4212 9629

$$

DEWALD
000 
WGUS73 KOAX 070056
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
754 PM CDT SUN JUL 6 2008

IAC133-NEC173-070104-
/O.EXP.KOAX.FF.W.0049.000000T0000Z-080707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONA IA-THURSTON NE-
754 PM CDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR THURSTON AND
MONONA COUNTIES...

THE RAIN HAS ENDED AT THIS TIME ACROSS THE WARNED AREA WITH ANY 
LINGERING HIGH WATER SLOWLY RECEDING. DUE TO THE HEAVY RAINS THAT 
OCCURRED EARLIER TODAY...CONDITIONS MAY BE RIPE FOR MORE FLOODING 
LATER ON IF MORE STORMS DEVELOP LATER TONIGHT OR ON MONDAY.

LAT...LON 4227 9634 4223 9633 4222 9634 4222 9602
      4201 9601 4205 9627 4205 9630 4203 9630
      4202 9633 4202 9647 4202 9653 4228 9651
TIME...MOT...LOC 0054Z 180DEG 0KT 4212 9629

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:06 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 6, 3:06 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT SUN JUL 6 2008

.DISCUSSION...

TIMING AND LOCATION OF CONVECTION WILL BE THE PRIMARY CONCERNS OVER
THE NEXT FEW DAYS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A
DECENT SHORTWAVE TROUGH MOVING ENEWD FROM THE WRN HIGH PLAINS. HIGH
PRESSURE ALOFT WAS CENTERED OVER WRN OK. STRONGEST MID TROPOSPHERIC
FLOW WAS OVER THE FAR NRN U.S. AND SRN CANADA...BUT THERE WAS A
DECENT FEED OF MOISTURE COMING UP FROM THE SWRN U.S. INTO THE CNTRL
PLAINS. SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY EXTENDING FROM
WRN WI THROUGH OUR AREA INTO WRN KS. ALTHOUGH THERE IS POTENTIAL FOR
SOME STORMS IN THE SRN PART OF THE FORECAST AREA TONIGHT...EXPECT
NRN ZONES TO HAVE THE MOST COVERAGE AND HEAVIEST QPF. FRONT WILL
PROBABLY STALL OVER US TONIGHT...WITH LOW LEVEL JET DEVELOPING AND
MOST LIKELY CAUSING BEST LIFT TO OCCUR NORTH OF THE SURFACE FRONT
AND NORTH OF THE FRONT ALOFT. COVERAGE SHOULD DECREASE VERY LATE
TONIGHT AS THE LOW LEVEL JET VEERS AND ACTIVITY SHIFTS MORE TOWARD
NRN AND CNTRL IA. EXPECT LOWS IN THE UPPER 60S NORTH AND LOWER 70S
SOUTH.

ON MONDAY...COLD FRONT WILL PUSH INTO THE AREA FROM THE NW DURING
THE DAY. KEPT LIKELY POPS GOING FOR MOST OF NERN NE. THE STRONGEST
ACTIVITY SHOULD BE ALONG OR BEHIND THE FRONT. THIS WILL PROBABLY
STAY JUST WEST OF OMAHA AND LINCOLN UNTIL EVENING...BUT KEPT POPS
IN THE CHANCE RANGE FOR THE AFTERNOON. EXPECT THAT THE BOUNDARY
WILL CONTINUE TO PUSH SEWD MONDAY NIGHT...WITH POPS DECREASING
FROM NW TO SE DURING THE NIGHT. KEPT A SLIGHT CHANCE FOR TSTMS IN
THE SRN ZONES ON TUESDAY. HIGHS MONDAY SHOULD BE AROUND 90 TO 95
AHEAD OF THE FRONT...BUT PROBABLY MID AND UPPER 80S IN NERN NE...
DUE TO MORE CLOUDS AND PCPN. EXPECT LOWS MONDAY NIGHT TO RANGE
FROM MID 60S IN NERN NE TO AROUND 70 IN SERN NE AND SWRN IA.

DID NOT MENTION ANY PCPN TUESDAY NIGHT THROUGH SATURDAY...BUT THAT
WILL LIKELY NEED ADJUSTMENT LATER. MODELS SHOW 500 MB FLOW FROM
THE W/NW AT MID WEEK BECOMING ZONAL BY THURSDAY. 12Z GFS AND 00Z
ECMWF WERE NOT IN VERY GOOD AGREEMENT LATER IN THE WEEK. 12Z GFS
BROUGHT A CLOSED LOW QUICKLY EWD ACROSS SRN CANADA. 00Z ECMWF HAD
THE SAME FEATURE...BUT WAS SLIGHTLY SLOWER AND ALSO DEVELOPED A
CLOSED LOW OVER THE PACIFIC NW. 12Z ECMWF DID NOT HAVE THE CLOSED
LOW OVER THE PACIFIC NW...BUT IT DID HAVE A TROUGH FROM WRN CANADA
INTO NRN CA AND NV.

AT SOME POINT NEXT WEEKEND...IT SEEMS THERE WILL BE A DECENT SHOT
FOR TSTMS. FOR NOW...JUST WENT WITH A SLIGHT CHANCE IN THE NORTH
SATURDAY NIGHT AND SUNDAY. WILL WAIT FOR MORE MODEL CONSISTENCY
BEFORE GOING ANYTHING HIGHER THAN A SLIGHT CHANCE.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

A COLD FRONT WILL MOVE ACROSS THE TAF SITES LATER THIS
EVNG/TNGT...BRINGING POTENTIAL FOR TSRA AS WELL AS TRICKY WIND SHIFT
ISSUES.  HAVE INCLUDED TEMPO THIS EVNG AT ALL SITES FOR TSRA...BUT
POTENTIAL FOR SEVERE TSRA IS THERE...WITH HIGH WINDS A PRIMARY
THREAT.  FOR NOW...DROPPED CONDITIONS TO MVFR AT WORST...THOUGH SOME
PERIOD OF IFR CONDITIONS IS NOT OUT OF THE QUESTION.  KEPT MENTION
OF TSRA OUT OF TNGT AFTER ACTIVITY PASSES THIS EVNG...WITH CB
MENTIONED...DUE TO UNCERTAINTY IN ANY GIVEN LOCATION.  DID HOLD ONTO
SHRA AT KOFK THROUGH THE NT WHERE RAIN/TSRA IS EXPECTED TO LINGER
LONGEST...BUT FOR NOW...ENDED KOMA/KLNK SHRA MUCH EARLIER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 6, 4:07 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN JUL 6 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
407 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING...MAINLY ALONG AND NORTH
OF A LINE FROM NORFOLK TO TEKAMAH. SOME STORMS COULD PRODUCE
DAMAGING WINDS...HAIL AND VERY HEAVY RAIN THROUGH THE EVENING
HOURS. SOME STORMS ARE LIKELY OVERNIGHT. A FEW STORMS COULD BE
SEVERE...BUT THE MAIN THREAT APPEARS TO BE THIS EVENING.

SEVERE STORMS WILL BE POSSIBLE AGAIN MONDAY...ESPECIALLY IN THE
AFTERNOON. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA...LIFTING A
WARM AND UNSTABLE AIRMASS. SOME STORMS WILL LIKELY BE SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS COULD LINGER INTO MONDAY NIGHT...WITH THE ACTIVITY TENDING
TO MOVE OUT OF NORTHEAST NEBRASKA BY LATE EVENING...BUT CONTINUING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER OR
FLOODING THROUGH THE EVENING AND NIGHTTIME HOURS.

MILLER

In the hours before

Local storm report, Jul 6, 4:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PILGER                  42.01N 97.05W
07/06/2008  E1.00 INCH       STANTON            NE   PUBLIC

&&

DEWALD
Local storm report, Jul 6, 4:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 S MACY                42.08N 96.36W
07/06/2008  E0.88 INCH       THURSTON           NE   PUBLIC

            ALSO 50 MPH WINDS...POSSIBLY STRONGER.

&&

DEWALD
Local storm report, Jul 6, 4:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
435 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     3 SE MACY               42.08N 96.32W
07/06/2008  E60 MPH          THURSTON           NE   PUBLIC

&&

DEWALD
Local storm report, Jul 6, 4:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
437 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 NE BEEMER             41.99N 96.73W
07/06/2008  E0.75 INCH       CUMING             NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER

&&

MILLER
Local storm report, Jul 6, 4:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
440 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 ENE MAGNET            42.47N 97.43W
07/06/2008  U0.00 MPH        CEDAR              NE   LAW ENFORCEMENT

            TSTM WIND BLEW OVER A 5TH WHEEL TRAILER. WIND SPEED
            UNKNOWN BUT PROBABLY AROUND 50 MPH.

&&

MILLER
Local storm report, Jul 6, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     3 N BANCROFT            42.05N 96.57W
07/06/2008  E60 MPH          CUMING             NE   TRAINED SPOTTER

            ESTIMATED 40 TO 60 MPH.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:01 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne44 min
Jul 6, 3:04 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston41 min
Jul 6, 3:33 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne27 min
Jul 6, 3:40 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston50 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningOAXCedar36 min
Jul 6, 3:59 PM CDTSevere Thunderstorm WarningOAXCuming16 min
Jul 6, 4:26 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston49 min

Nearby

Flash Flood Warnings in Nebraska, 2008Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.